Texas, 2016

Flash Flooding and Damaging Winds in Texas, April 30, 2016

April 30, 2016 · NWS HGX · 10 events in 5 counties and zones

A weak disturbance passing ahead of a western upper level trough of low pressure moved through a regional unstable and moist environment. This initiated strong discrete thunderstorm cells that traveled across the northern half of the forecast area, producing flash flooding and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A weak disturbance passing ahead of a western upper level trough of low pressure moved through a regional unstable and moist environment. This initiated strong discrete thunderstorm cells that traveled across the northern half of the forecast area, producing flash flooding and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 29, 11:06 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 29, 11:06 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1206 AM CDT SAT APR 30 2016

.AVIATION...
STILL A DIFFICULT FORECAST AND THE FORECAST CONFIDENCE IS ONLY
MODERATE FOR THE FIRST FOUR HOURS...AND LOW PAST SIX HOURS. THE
MID AND HIGH LEVEL HIGH PRESSURE RIDGE EVIDENT IN WATER VAPOR OVER
THE FAR EASTERN COUNTIES WAS KEEPING A LOW-LEVEL CAPPING INVERSION
IN PLACE. HOWEVER...A MOISTURE PLUME WAS EVIDENT FROM MATAGORDA
BAY THROUGH KCLL. STORMS ALONG THE DRY LINE TO THE WEST AND ALONG
THE WARM FRONT TO THE NORTH ARE SHOWN BY SOME OF THE MODELS TO
BUILD INTO THE FORECAST AREA TONIGHT. THE RAP13 AND NAM12 BOTH
PUSH THE DRY LINE/SURFACE BOUNDARY THROUGH THE AREA TO THE COAST
ON SATURDAY. WENT WITH A MODEL CONSENSUS FOR THE FORECAST...EVEN
THOUGH THE SOLUTIONS WERE VARIED.

BECAUSE OF THE UNCERTAINTY...TWEAKED MAINLY THE FIRST SIX HOURS.
HOWEVER...DID MAKE SOME BIGGER CHANCES FOR KHOU TO KGLS FRIDAY
AFTERNOON AND EVENING

40

&&

.PREV DISCUSSION... /ISSUED 843 PM CDT FRI APR 29 2016/

UPDATE...
MAY HAVE DODGED THE BULLET WITH THE FIRST ROUND ACROSS MOST OF
SERN TX AS DIURNAL STORMS FAILED TO SUSTAIN THEMSELVES WITH
LIMITED CONVERGENCE/UPPER SUPPORT AND MODEST CAPPING IN PLACE.
EYES WILL TURN TO THE WEST AS WE MONITOR THE STRONG/SEVERE STORMS
OVER CENTRAL TEXAS ALONG SURFACE TROUGH AND DRY LINE AS THIS
ACTIVITY CONTINUES EAST OVERNIGHT. COULD STILL SEE A FEW SHOWERS
AHEAD OF THIS ACTIVITY...BUT MOST OF OUR RAIN POTENTIAL TONIGHT
MAY NOW BE TIED TO BROKEN LINE MOVING INTO OUR AREA AFTER 06Z.
ABUNDANT MOISTURE REMAINS ANCHORED OVER SERN TX WITH AXIS OF
1.5-2" PWS IN PLACE SO POTENTIAL FOR HEAVY RAIN REMAINS EARLY
SATURDAY MORNING...ALTHOUGH /FORTUNATELY/ OVERALL TOTALS MAY BE
LESS THAN EARLIER THOUGHT. REGARDLESS WILL KEEP FLASH FLOOD WATCH
IN PLACE GIVEN THE AMOUNT OF MOISTURE/INSTABILITY REMAINING AND
THE POSSIBILITY OF HIGH RAINFALL RATES AND SATURATED SOILS.

SCENARIO WILL BE COMPLICATED MOVING THROUGH TOMORROW DEPENDING ON
EFFECTS FROM EARLY MORNING ACTIVITY. IF THESE STORMS PUSH THROUGH
AS AN ORGANIZED MCS...WIND DAMAGE WOULD REMAIN A POSSIBILITY
OVERNIGHT. THIS COULD THEN WORK-OVER AIR MASS ENOUGH TO REDUCE
TSTM POTENTIAL IN ITS WAKE FOR MUCH OF THE DAY. HOWEVER IF THIS
ACTIVITY WEAKENS AND OR LEAVES A BOUNDARY ACROSS THE REGION...WE
COULD SEE INCREASED TSTM/HEAVY RAIN POTENTIAL TOMORROW.

HAVE UPDATED FORECAST GRIDS TO ACCOUNT FOR ABOVE MENTIONED
SCENARIO...BUMPING BACK POPS/QPF A BIT OVERNIGHT.

EVANS

PREV DISCUSSION... /ISSUED 637 PM CDT FRI APR 29 2016/

AVIATION...
LOW TO MODERATE CONFIDENCE FORECAST. MOISTURE AXIS FROM MATAGORDA
BAY TO KCLL TO MADISON COUNTY SHOULD SLOWLY MOVE EASTWARD THROUGH
THE NIGHT. SHOWERS AND THUNDERSTORMS WERE DEVELOPING WITHIN THE
MOIST AXIS. MODEL SOLUTIONS DIFFERED...HOWEVER THERE WAS ENOUGH
CONSENSUS BETWEEN THE GFS/NAM12/RAP13 TO TRY AND TIME THE EVENT
TONIGHT AND SATURDAY. TERMINALS WERE BASED ON THE NAM12 AND RAP13
AND THE PREVIOUS PACKAGE.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  84  69  82  66 /  90  50  40  50  50
HOUSTON (IAH)              73  82  71  82  70 /  80  60  40  50  60
GALVESTON (GLS)            75  80  74  80  73 /  60  60  30  40  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...LIBERTY...MADISON...MONTGOMERY...POLK...SAN
     JACINTO...TRINITY...WALKER...WALLER...WASHINGTON...WHARTON.

     COASTAL FLOOD ADVISORY UNTIL 6 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...GALVESTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 AM CDT SATURDAY FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 6 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&

DISCUSSION...48
AVIATION/MARINE...40
Hazardous weather outlook, Apr 29, 10:24 AM CST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1124 AM CDT FRI APR 29 2016

TXZ163-164-177>179-199-213-226-227-301630-
FORT BEND-HARRIS-HOUSTON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-
WALKER-WHARTON-
1124 AM CDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT AT 1 PM.

THERE IS A SLIGHT RISK OF SEVERE STORMS LATER THIS AFTERNOON AND
OVERNIGHT. DAMAGING WIND...HAIL AND ISOLATED TORNADOES ARE
POSSIBLE. HEAVY RAINFALL IS ALSO POSSIBLE. THE GROUND IS
SATURATED...SO EVEN BRIEF HEAVY DOWNPOURS CAN QUICKLY RUNOFF TO
CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLASH FLOOD WATCH IS IN EFFECT THROUGH EARLY SUNDAY MORNING.

UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND INTO EARLY
NEXT WEEK WITH THE THREAT OF FLOODING AND FLASH FLOODING
PERSISTING. IN ADDITION...DUE TO SATURATED SOILS...GUSTY WINDS IN
ANY STRONGER STORMS MAY UPROOT AND TOPPLE TREES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH
SATURDAY.

TXZ200-214-235>238-301630-
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-LIBERTY-MATAGORDA-
1124 AM CDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. GIVEN THE
WET TO SATURATED SOILS ACROSS THE AREA STRONG WINDS FROM
THUNDERSTORMS MAY INCREASE THE LIKELIHOOD OF TREES BEING UPROOTED
AND FALLING. STREET FLOODING WILL ALSO BE POSSIBLE IN ASSOCIATION
WITH LOCALLY HEAVY DOWNPOURS.

ELEVATED TIDES AND MODERATE TO STRONG RIP CURRENTS WILL BE
POSSIBLE ON GULF FACING BEACHES. MINOR COASTAL FLOODING WILL BE
POSSIBLE ALONG THE LOWEST LYING ROADS AROUND TIMES OF HIGH TIDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAINFALL IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT AND
SATURDAY. IN ADDITION...A MARGINAL RISK FOR STRONG TO SEVERE
THUNDERSTORMS WILL EXIST. THE PRIMARY THREATS OF SEVERE WEATHER
WILL BE GUSTY WINDS AND HAIL.

RIP CURRENTS WILL REMAIN A RISK AT AREA BEACHES THIS WEEKEND. SWIM
NEAR A LIFEGUARD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH SATURDAY.

GMZ330-335-350-355-370-375-301630-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
1124 AM CDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. WINDS AND
SEAS WILL BE HIGHER IN AND NEAR STORMS. SMALL CRAFT ADVISORIES
MAY BE REQUIRED AS WINDS AND SEAS INCREASE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNSETTLED WEATHER AND ELEVATED SEAS ARE EXPECTED THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. SMALL CRAFT ADVISORIES WILL
LIKELY BE NEEDED. WINDS AND SEAS WILL BE HIGHER IN AND NEAR
STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TXZ176-195>198-210>212-301630-
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-MADISON-WALLER-WASHINGTON-
1124 AM CDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT AT 1 PM.

THERE IS A RISK OF SEVERE STORMS LATER THIS AFTERNOON AND
OVERNIGHT. TORNADOES THREAT WILL INCREASE LATE THIS AFTERNOON AND
CONTINUE THROUGH THE EARLY SATURDAY MORNING HOURS. IN ADDITION DAMAGING
WIND...HAIL ARE POSSIBLE. HEAVY RAINFALL IS ALSO LIKELY. THE
GROUND IS SATURATED...SO EVEN BRIEF HEAVY DOWNPOURS CAN QUICKLY
RUNOFF TO CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLASH FLOOD WATCH IS IN EFFECT THROUGH EARLY SUNDAY MORNING.

UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND INTO EARLY
NEXT WEEK WITH THE THREAT OF FLOODING AND FLASH FLOODING
PERSISTING. IN ADDITION...DUE TO SATURATED SOILS...GUSTY WINDS IN
ANY STRONGER STORMS MAY UPROOT AND TOPPLE TREES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH
SATURDAY.

In the hours before

Special weather statement, Apr 30, 12:13 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
113 AM CDT SAT APR 30 2016

TXZ163-300715-
HOUSTON TX-
113 AM CDT SAT APR 30 2016

...STRONG THUNDERSTORMS OVER HOUSTON COUNTY THROUGH 215 AM CDT...

AT 110 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
BETWEEN LOVELADY AND RATCLIFF...MOVING NORTHEAST AT 60 MPH. OTHER
STRONG STORMS WERE BETWEEN CROCKETT AND WECHES.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CROCKETT...AUSTONIO...GRAPELAND...LOVELADY...KENNARD...LATEXO AND WECHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN TEXAS.

LAT...LON 3157 9525 3158 9517 3154 9514 3152 9510
      3147 9510 3144 9501 3140 9498 3105 9547
      3101 9556 3127 9573 3129 9567 3134 9566
      3140 9570 3145 9571 3146 9575 3147 9572
      3151 9574 3153 9565 3154 9565 3159 9527
TIME...MOT...LOC 0610Z 220DEG 54KT 3122 9540

40
Special weather statement, Apr 30, 12:21 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
121 AM CDT SAT APR 30 2016

TXZ163-176-300645-
MADISON TX-HOUSTON TX-
121 AM CDT SAT APR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOUSTON AND MADISON
COUNTIES UNTIL 145 AM CDT...

AT 120 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
BETWEEN COTTONWOOD...MADISONVILLE...AND MIDWAY...MOVING NORTHEAST AT
60 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MADISONVILLE AND NORTH ZULCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN TEXAS.

LAT...LON 3108 9572 3100 9576 3085 9598 3084 9614
      3096 9616 3104 9609 3107 9604 3107 9601
      3109 9598 3109 9575
TIME...MOT...LOC 0620Z 209DEG 57KT 3110 9589

40

The radar

The Shreveport radar (KSHV), 175 km away, was scanning. The volume nearest the first event began at 07:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Houston

When
April 30, 1:40 AM CST
Where
Houston County, 0.01 mi ESE of Kennard
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.360, -95.180

Large trees were downed and partially blocking road in the town of Kennard.

Flash Flood, Polk

When
April 30, 5:00 AM CST to 8:00 AM CST
Where
Polk County, 1.05 mi ENE of Blanchard to 3.3 mi NE of Onalaska
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.738, -95.055

Roads were inundated with water around the towns of Onalaska and West Livingston. Water also covered FM 3126 between FM 2457 and Cedar Valley Road.

Thunderstorm Wind, Burleson

When
April 30, 5:24 AM CST
Where
Burleson County, 0.35 mi WNW of Deanville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
30.432, -96.755

Severe storm winds caused tree damage in the town of Deanville.

Thunderstorm Wind, Burleson

When
April 30, 5:38 AM CST
Where
Burleson County, 0.7 mi NNE of Snook
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.489, -96.464

Trees were downed in Snook.

Flash Flood, Polk

When
April 30, 6:00 AM CST to 9:00 AM CST
Where
Polk County, 1.38 mi NW of Corrigan to 5.36 mi N of Lake Livingston Dam
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.013, -94.837

High rainfall created countywide flooding. Sections of FM 350, FM 1988, FM 352, and FM 1276 between Livingston and Corrigan were flooded.

Flash Flood, San Jacinto

When
April 30, 6:15 AM CST to 9:15 AM CST
Where
San Jacinto County, 0.84 mi SSE of Urbana to 3.59 mi SSW of Coldspring
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.540, -94.962

There was street flooding in the town of Coldspring. There was also water inundating Highway 59 south of the town of Goodrich.

Thunderstorm Wind, Montgomery

When
April 30, 6:36 AM CST
Where
Montgomery County, 2.57 mi SW of Pinehurst
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.149, -95.716

A tree was downed on Old Coach Road in the town of Stagecoach.

Thunderstorm Wind, Montgomery

When
April 30, 6:37 AM CST
Where
Montgomery County, 3.42 mi E of Willis
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.424, -95.423

A tree was downed by severe thunderstorm winds.

Thunderstorm Wind, Montgomery

When
April 30, 6:52 AM CST
Where
Montgomery County, 6.3 mi NW of Spring
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.148, -95.490

There was a tree down on Dawnwood Drive in The Woodlands township.

Flash Flood, Montgomery

When
April 30, 6:57 AM CST to 10:00 AM CST
Where
Montgomery County, 3.17 mi E of Willis to 4.82 mi ESE of Willis
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.426, -95.427

Heavy rainfall caused the flooding, and the subsequent closure, of Rose Road. There was also flooded streets in the nearby Royal Forest subdivision.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630651, 630644, 630649, 630650, 630646, 630645, 630652, 630653, 630654, 630648.